Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Des Moines, IA

May 9, 2016Audubon County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 9, 2016, 7:15 PM CDT for Audubon County, Guthrie County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 7:15 PM CDT (00:15 UTC)
Expired
May 9, 2016, 8:00 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:54 PM CDTFUNNEL CLOUD8 W Guthrie Center, IAFUNNEL CLOUD REPORTED. NO TOUCHDOWN CONFIRMED. NEAR FRONTIER ROAD JUST NORTH OF HIGHWAY 44 WEST OF GUTHRIE CENTER.
May 9, 7:56 PM CDTFUNNEL CLOUD5 W Guthrie Center, IATRAINED SPOTTER REPORTED FUNNEL CLOUD, POSSIBLY ON THE GROUND.
May 9, 8:02 PM CDTTORNADO6 Wnw Guthrie Center, IACONFIRMED ROPE TORNADO NEAR 200TH AND HICKORY IN GUTHRIE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS53 KDMX 100015
SVRDMX
IAC009-077-100100-
/O.NEW.KDMX.SV.W.0011.160510T0015Z-160510T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
  NORTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...

* UNTIL 800 PM CDT

* AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  GUTHRIE CENTER...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BAYARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4186 9453 4163 9458 4163 9477 4186 9486
TIME...MOT...LOC 0015Z 175DEG 13KT 4172 9469 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ZOGG
1 follow-up statement
949 
WWUS53 KDMX 100038
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT MON MAY 9 2016

IAC009-077-100100-
/O.CON.KDMX.SV.W.0011.000000T0000Z-160510T0100Z/
GUTHRIE IA-AUDUBON IA-
738 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN GUTHRIE AND NORTHEASTERN AUDUBON COUNTIES...

AT 736 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
COON RAPIDS...OR 11 MILES NORTHWEST OF GUTHRIE CENTER...MOVING NORTH
AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF GUTHRIE CENTER...MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BAYARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4186 9453 4163 9458 4163 9477 4186 9486
TIME...MOT...LOC 0036Z 182DEG 20KT 4177 9469 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ZOGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:31 PM CDT, 44 minutes earlier.

Area forecast discussion, May 9, 6:31 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT MON MAY 9 2016

.UPDATE...
ISSUED AT 630 PM CDT MON MAY 9 2016

WATCH CONTINUES IN EFFECT OVER THE SW THIS EVENING. WILL CONTINUE
TO MONITOR ANY EASTWARD EXPANSION OF STORMS THIS EVENING. AT THIS
TIME...EXPECTING SVR CHANCES TO REMAIN OVER WEST THIS EVENING.

&&

.SHORT TERM.../TONIGHT/
ISSUED AT 241 PM CDT MON MAY 9 2016

SHOWER AND THUNDERSTORM POTENTIAL THE REMAINDER OF THE AFTERNOON AND
INTO THE OVERNIGHT IS THE PRIMARY FORECAST CHALLENGE FOR THE PERIOD.
A WEAK WARM FRONT HAS WORKED NORTH INTO SOUTHEAST NEBRASKA AND FAR
SOUTHWEST IOWA. CLOUDS HAVE LIMITED SFC BASED INSTABILITY OVER MUCH
OF IOWA TODAY. SOME LIMITED SUN HAS REACH THE WESTERN PORTION OF THE
STATE BY MID AFTERNOON WITH MLCAPES NEAR 1000 J/KG THOUGH AS OF 3
PM...ANY 0-3 KM CAPES REMAINED WEST OF THE MISSOURI RIVER. SEVERAL
WAVES OF WEAK TO MODERATE THETA-E ADVECTION LIFTING NORTH ACROSS
CENTRAL IOWA HAVE PROVIDED SOME ELEVATED INSTABILITY OVER IOWA. THE
BULK OF THE ACTIVITY THROUGH EARLY AFTERNOON HAS REMAINED OVER
SOUTHEAST IOWA THOUGH ISOLATED ACTIVITY HAS DEVELOPED FROM TIME TO
TIME INTO THE CENTRAL PORTION OF THE STATE.

A STRONG SHORT WAVE LIFTING NORTHEAST FROM THE OKLAHOMA AND TEXAS
PANHANDLES OVERNIGHT WILL HELP THE ENTIRE SYSTEM BECOME A BIT
NEGATIVELY TILTED AS IT INTERACTS BY A DEEPER UPPER LOW OVER MONTANA
AND WYOMING. THIS WILL SHIFT THE BETTER ENERGY INTO IOWA THIS
EVENING WITH SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD FROM
SOUTH TO NORTH. AN ISOLATED SEVERE STORM WITH LARGE HAIL OR 60 MPH
WINDS REMAINS POSSIBLE THOUGH THE FOCUS FOR SEVERE WEATHER HAS
SHIFTED TO THE SOUTH AND WEST. THE POTENTIAL FOR SUSTAINED VIGOROUS
UPDRAFT DEVELOPMENT IS LOW AND THE LACK OF SHEAR WILL PREVENT THEM
FROM BECOMING SUSTAINED. THE PRECIPITATION WILL DIMINISH IN AREAL
COVERAGE TOWARD 06Z. THE BEST CHANCES FOR PRECIPITATION AFT 06Z WILL
BE OVER THE NORTHEAST.

.LONG TERM.../TUESDAY THROUGH MONDAY/
ISSUED AT 241 PM CDT MON MAY 9 2016

THE FOCUS OF THE LONGER TERM FORECAST REMAINS ON THE POTENTIAL OF
SEVERE THUNDERSTORMS...ADDITIONAL RAINFALL AND BELOW NORMAL
TEMPERATURES ARE EXPECTED LATE IN THE WEEK.

A SHORTWAVE TROUGH WILL BE LIFTING NORTHWEST OVER THE STATE ON
TUESDAY. MORNING SHOWERS AND THUNDERSTORMS WILL TAPER OFF WITH
SUBSIDENCE BEHIND THE DEPARTING WAVE. AFTERNOON HEATING OF A
MOIST BOUNDARY LAYER IN A WEAKLY CAPPED ENVIRONMENT COULD PRODUCE
ADDITIONAL SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS.

ON WEDNESDAY AN UPPER TROUGH LIFTS OVER THE DAKOTAS AND DRIVES A
COLD FRONT THROUGH THE UPPER MISSISSIPPI VALLEY. AHEAD OF THE
FRONT...FORECAST MODELS DEPICT MU CAPE NEAR 1500 J/KG ACROSS
PORTIONS OF SOUTHERN IOWA ALONG WITH 0-6 KM BULK SHEAR NEAR 30-45
KNOTS SUPPORTING THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS.

A NORTHWEST FLOW UPPER PATTERN WILL REMAIN THURSDAY THROUGH THE
WEEKEND BRINGING UNSEASONABLY COOLER WEATHER. ADDITIONAL RAIN
CHANCES ARE EXPECTED FRIDAY AIDED BY A SHORTWAVE MOVING THROUGH
THE NORTHWEST FLOW ALOFT. DRY BUT COOL WEATHER IS ANTICIPATED FOR
THE WEEKEND WITH HIGHS IN THE 50S AND 60S...FAR BELOW THE NORMAL
HIGHS OF 70S.

&&

.AVIATION.../FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING/
ISSUED AT 630 PM CDT MON MAY 9 2016

CHALLENGING FORECAST THIS PERIOD WITH IFR CIGS NORTH/NORTHEAST
AND MVFR ELSEWHERE...EXPECTED TO LOWER AGAIN OVER THE NEXT FEW
HOURS. AREA OF LINGERING -TSRA/SHRA OVER NORTHEAST LIFTING NORTH
AND EXPANDING AREA OF -TSRA MAY CLIP KFOD PRIOR TO 04Z. ACROSS
CENTRAL SECTIONS...EXPECTING SOME INCREASE IN -SHRA VCTS COVERAGE
THROUGH 06Z. OCCLUSION WILL MOVE NORTHEAST AFT 12Z AND CIGS
INCREASE BY 18Z SW...EXPANDING NORTHEAST THROUGH 11/00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
SHORT TERM...DONAVON
LONG TERM...ANGLE
AVIATION...REV
Hazardous weather outlook, May 9, 3:52 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT MON MAY 9 2016

IAZ044>050-057>062-070>075-081>086-092>097-102100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
352 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT.
HAIL UP TO THE SIZE OF QUARTERS AND WIND UP TO 60 MPH WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG
TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND
EVENING WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES.
HEAVY RAIN IS ALSO EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

IAZ004>007-015>017-023>028-033>039-102100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
352 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT.
SMALL HAIL AND WIND UP TO 50 MPH WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG
TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO
EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

In the hours before

Local storm report, May 9, 5:38 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FUNNEL CLOUD     3 S DRAKESVILLE         40.76N 92.49W
05/09/2016                   DAVIS              IA   LAW ENFORCEMENT

            FUNNEL CLOUD - AND POSSIBLE BRIEF TOUCHDOWN
            REPORTED ALONG ICE AVENUE BETWEEN
            DRAKESVILLE AND HIGHWAY 2; ABOUT 3 MILES
            WEST OF BLOOMFIELD. MOVED NORTHWEST AND
            DISSIPATED. NO DAMAGE REPORTED. DURATION
            UNKNOWN.

&&

RV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie45 min
May 9, 8:05 PM CDTTornado Warning Tornado observedDMXGuthrie25 min
May 9, 8:37 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford37 min
May 9, 8:50 PM CDTSpecial Weather StatementDMXAdams, Taylor40 min
May 9, 10:26 PM CDTFlash Flood WarningDMXAudubon, Carroll, Guthrie6 hr
May 9, 11:41 PM CDTSpecial Weather StatementDMXAudubon49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.